Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2017, 5:48 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2017, 5:48 PM CDT (22:48 UTC)
- Expired
- Jul 21, 2017, 6:00 PM CDT
- In force
- 12 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:11 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 21, 4:11 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Duluth MN 411 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 336 PM CDT Fri Jul 21 2017 Storms have formed over northwest Minnesota this afternoon that we have been watching very carefully. A severe thunderstorm watch has been issued, and I will leave it to the reader to refer to the specifics of that watch in the WCN. A plume of 2000J/KG plus most unstable CAPE extends up the Red River valley, overlapping much of western Minnesota and eastern North Dakota and South Dakota. In addition, this area has decent shear, a weak shortwave aloft and is underneath the right entrance region of the upper level jet. We are looking at getting a round of severe storms for the next few hours, mainly affecting the far western areas of the CWA along the high cape gradient. After that have poor confidence in additional storms, though several models bring a second round of convection through the southwestern half of the forecast area after midnight tonight. Attention then turns to Saturday, when the tight upper low/vort max currently over the Saskatchwan/Manitoba border drops southeast cross the forecast area during the afternoon and early evening. Expect that depending on the overnight convection we will have an additional round of showers and thunderstorms move across the area during the afternoon and early evening. Depending on the amount of CAPE we can develop severe weather is a real threat, but we will have to watch what happens overnight tonight to determine the daytime threat for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 336 PM CDT Fri Jul 21 2017 The extended forecast period features a couple of chances of showers and thunderstorms over the Northland, with temperatures forecast to remain around seasonal averages. Saturday night begins with continuing chances of showers and storms from Saturday afternoon as a compact mid-level shortwave dives across our north and eastern areas of the CWA Saturday night. There should be some good forcing associated with this shortwave as there is a large lobe of positive vorticity advection, along with higher 850-300 mb omega, per the Thaler QG analysis. The Storm Prediction Center currently has the entire Northland in a Slight Risk of severe weather for the Day 2 convective outlook. The magnitude of instability from 00z Sunday between the synoptic models differs somewhat, with values ranging between 300 up to 2000 J/kg between the GFS/NAM/ECMWF/CMC models. The expectation is that any strong to severe convection on-going at 00z Sunday will dissipate as the sun sets, decreasing instability rapidly. There could be some damaging winds and large hail possible, if some strong convection continues into this period. As the shortwave departs, there may be some lingering showers Sunday morning as the region remains under the cyclonic flow of the mid-level wave. Non-zero MUCAPE could provide enough instability for a rumble of thunder, but no severe weather expected at this time. By Sunday afternoon, drier conditions will return to the Northland, as sfc high pressure builds. Skies look to clear out overnight Sunday into Monday morning, so there could be some patchy fog, especially over areas that receive rainfall Sunday. Winds look to be light as well, especially over the Minnesota Arrowhead and along Lake Superior. Dry conditions will continue through the day Monday before another area of low pressure develops over northern Manitoba and northwest Ontario Canada, bringing a cold front boundary through the Northland. The GFS/ECMWF/CMC models are showing some decent agreement with the areal coverage and timing of precipitation, so confidence is fairly high this precipitation will move through Tuesday morning and afternoon. Temperatures will be around seasonal averages, with highs in the 70s across the Northland. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1252 PM CDT Fri Jul 21 2017 VFR conditions should continue through the afternoon and evening hours today before becoming more MVFR/IFR overnight as a mid-level shortwave advances eastward into the region. In general, the high- resolution guidance have backed off from scattered chances of showers and thunderstorms, but a few strong cells currently over northwest Minnesota/northeast North Dakota may impact the KINL TAF terminal this afternoon. There's some uncertainty at this point if these cells will dive south of KINL, so put in VCTS for this afternoon. Chances of showers and storms, with some possibly strong to severe, could impact all TAF terminals overnight tonight. Strong wind gusts and large hail are possible in some of the stronger storms. Confidence is increasing on fog development as well, given the higher dew point temperatures and light winds. Mainly MVFR vsby reductions to 3 to 5 SM, with some IFR reductions at KDLH, KHIB, and KHYR. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 73 57 70 / 30 40 40 20 INL 60 77 56 74 / 40 60 40 20 BRD 65 83 60 75 / 40 10 10 10 HYR 63 80 58 71 / 20 40 30 20 ASX 58 74 56 67 / 10 30 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...None. && SHORT TERM...LE LONG TERM...JTS AVIATION...JTS
Hazardous weather outlook, Jul 21, 4:03 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 403 PM CDT Fri Jul 21 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221315- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a low to medium chance of severe thunderstorms across the Northland this afternoon and evening, especially over the Brainerd Lakes region. Large hail and damaging winds will be the main threats, with a tornado possible. The highest risk of severe weather is west of a Shepard to Chamberlain line, with a lower risk west of a Pelland to Markham to Hertel line. In addition to the potential for severe thunderstorms, there is a high risk of rip currents along the beaches of Duluth and Superior. See the latest Surfzone Forecast and Beach Hazards Statement for detailed information regarding the high risk for rip currents on Minnesota and Wisconsin point. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are again possible on Saturday and Saturday evening, with large hail and damaging winds possible. There is a chance of thunderstorms Tuesday and Tuesday evening. Some of those storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will likely be needed this afternoon into tonight. LSZ121-140>148-221315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 403 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms this afternoon through tonight. Some of the storms may be strong to severe with brief gusty winds, large hail, and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible once again Saturday afternoon and evening. Another round of thunderstorms is forecast Tuesday and Tuesday evening. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 21, 3:48 PM CDT, 2 hours before
Special Weather Statement National Weather Service Duluth MN 348 PM CDT FRI JUL 21 2017 MNZ010-018-212130- Koochiching-North Itasca- 348 PM CDT FRI JUL 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES... At 347 PM CDT, a strong thunderstorm was near Kelliher, or 33 miles northeast of Bemidji, moving southeast at 30 mph. Wind gusts up to 40 mph, penny-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Northome and Mizpah around 420 PM CDT. Alvwood around 425 PM CDT. Squaw Lake around 430 PM CDT. Other locations impacted by this storm include Orth. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4799 9442 4788 9395 4764 9411 4776 9442 TIME...MOT...LOC 2047Z 294DEG 25KT 4793 9459 JTS
Special weather statement, Jul 21, 4:29 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
429 PM CDT FRI JUL 21 2017
MNZ018-212200-
North Itasca-
429 PM CDT FRI JUL 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA
COUNTY...
At 429 PM CDT, an area of strong thunderstorms was 7 miles north of
Oslund, moving east at 45 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Bigfork around 450 PM CDT.
Other locations impacted by these storms include Sand Lake, Jessie
Lake, Spring Lake, Whitefish Lake, Rosy, Max, Wirt, Scenic State
Park, Bowstring Lake, and Coon Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4785 9410 4785 9377 4778 9341 4749 9401
4769 9439
TIME...MOT...LOC 2129Z 289DEG 38KT 4776 9401
JTSSpecial weather statement, Jul 21, 5:00 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT FRI JUL 21 2017
MNZ018-026-212230-
North Itasca-South Itasca-
500 PM CDT FRI JUL 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA
COUNTY...
At 459 PM CDT, an area of strong thunderstorms was near Marcell, or
29 miles north of Grand Rapids, moving east at 45 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will remain over mainly rural areas of eastern North
Itasca and north central South Itasca Counties, including the
following locations: Stony Brook, Gunn Lake, Balsam Lake, Jessie
Lake, North Star Lake, Bowstring Lake, Talmoon, Wabana Lake, Spider
Lake and Bowstring.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near an area lake, get off the water and seek
shelter inside a sturdy building or a hard-topped vehicle. Remember,
lightning can strike 10 miles away from a thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.
LAT...LON 4781 9352 4775 9308 4772 9308 4772 9306
4765 9306 4731 9358 4757 9399
TIME...MOT...LOC 2159Z 289DEG 38KT 4764 9365
JTSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:34 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 14 hr |
| Jul 21, 3:48 PM CDT | Special Weather Statement | DLH | 42 min | |
| Jul 21, 4:29 PM CDT | Special Weather Statement | DLH | Itasca | 31 min |
| Jul 21, 5:00 PM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 36 min |
| Jul 21, 5:51 PM CDT | Special Weather Statement | DLH | Saint Louis | 24 min |
| Jul 21, 5:59 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 46 min |
| Jul 21, 6:11 PM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 21, 6:14 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 21, 6:21 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 39 min |
| Jul 21, 6:34 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 26 min |
| Jul 21, 6:48 PM CDT | Flash Flood Warning | DLH | Itasca | 3 hr |
| Jul 21, 6:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 11 min |
| Jul 21, 6:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 40 min |
| Jul 21, 6:53 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 37 min |
| Jul 21, 6:56 PM CDT | Special Marine Warning | DLH | 64 min | |
| Jul 21, 6:59 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.